Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

On the distance of subspaces of $ l\sp n\sb p$ to $ l\sp k\sb p$


Authors: William B. Johnson and Gideon Schechtman
Journal: Trans. Amer. Math. Soc. 324 (1991), 319-329
MSC: Primary 46B07
DOI: https://doi.org/10.1090/S0002-9947-1991-0989576-2
MathSciNet review: 989576
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: It is proved that if $ l_p^n$ is well-isomorphic to $ X \oplus Y$ and $ X$ either has small dimension or is a Euclidean space, then $ Y$ is well-isomorphic to $ l_p^k$, $ k = \operatorname{dim} Y$. The proofs use new forms of the finite dimensional decomposition method. It is shown that the constant of equivalence between a normalized $ K$-unconditional basic sequence in $ l_p^n$ and a subsequence of the unit vector basis of $ l_p^n$ is greatest, up to a constant depending on $ K$, when the sequence spans a $ 2$-Euclidean space.


References [Enhancements On Off] (What's this?)

  • [A] T. Ando, Contractive projections in $ {L_p}$ spaces, Pacific J. Math. 17 (1966), 391-405. MR 0192340 (33:566)
  • [BDGJN] G. Bennett, L. E. Dor, V. Goodman, W. B. Johnson, and C. M. Newman, On uncomplemented subspaces of $ {L_p}$, $ 1 < p < 2$, Israel J. Math. 26 (1977), 178-187. MR 0435822 (55:8778)
  • [BGN] G. Bennett, V. Goodman, and C. V. Newman, Norms of random matrices, Pacific J. Math. 59 (1975), 359-365. MR 0393085 (52:13896)
  • [B] J. Bourgain, Bounded orthogonal systems and the $ \Lambda(p)$-set problem, Acta Math. 162 (1989), 227-245. MR 989397 (90h:43008)
  • [BLM] J. Bourgain, J. Lindenstrauss,and V. Milman, Approximation of zonoids by zonotopes, Acta Math. 162 (1989), 73-141. MR 981200 (90g:46020)
  • [BRS] J. Bourgain, H. P. Rosenthal, and G. Schechtman, An ordinal $ {L^p}$-index for Banach spaces, with application to complemented subspaces of $ {L^p}$, Ann. Math. 114 (1981), 193-228. MR 632839 (83j:46031)
  • [BT1] J. Bourgain and L. Tzafriri, Complements of subspaces of $ l_p^n$, $ p > 1$, which are uniquely determined, Geometrical Aspects of Functional Analysis, Israel Seminar, 1985-86, Lecture Notes in Math., vol. 1267, Springer-Verlag, Berlin, 1987, 39-52. MR 907684 (88k:46014)
  • [BT2] -, Invertibility of "large" submatrices with applications to the geometry of Banach spaces and harmonic analysis, Israel J. Math. 57 (1987), 137-224. MR 890420 (89a:46035)
  • [FJ] T. Figiel and W. B. Johnson, Large subspaces of $ l_\infty^n$ and estimates of the Gordon-Lewis constant, Israel J. Math. 37 (1980), 92-112. MR 599305 (81m:46031)
  • [FKP] T. Figiel, S. Kwapien, and A. Pelczynski, Sharp estimates for the constants of local unconditional structure of Minkowski spaces, Bull. Acad. Polon. Sci. 25 (1977), 1221-1226. MR 0487397 (58:7035)
  • [FLM] T. Figiel, J. Lindenstrauss, and V. D. Milman, The dimension of almost spherical sections of convex bodies, Acta Math. 139 (1977), 53-94. MR 0445274 (56:3618)
  • [JJ] W. B. Johnson and L. Jones, Every $ {L_p}$-operator is an $ {L_2}$-operator, Proc. Amer. Math. Soc. 72 (1978), 309-312. MR 507330 (80f:47026)
  • [L1] D. R. Lewis, Finite dimensional subspaces of $ {L_p}$, Studia Math. 63 (1978), 207-212. MR 511305 (80b:46043)
  • [L2] -, Unconditionality of multiple tensor products, (unpublished).
  • [LT] J. Lindenstrauss and L. Tzafriri, Classical Banach spaces II, Function spaces, Springer-Verlag, Berlin, 1979. MR 540367 (81c:46001)
  • [M] B. Maurey, Théorèmes de factorisation pour les opérateurs linéaires à valeurs dans les espaces $ {L^p}$, Astérisque No. 11, Soc. Math. France, Paris, 1974. MR 0344931 (49:9670)
  • [Mi] V. D Millman, A new proof of the theorem of A. Dvoretzky on sections of convex bodies, Funkcional. Anal. i Prilozhen. 5 (1971), 28-37. (Russian) MR 0293374 (45:2451)
  • [MP] V. D. Milman and G. Pisier, Banach spaces with a weak cotype $ 2$ property, Israel J. Math. 54 (1986), 139-158. MR 852475 (88c:46022)
  • [MS] V. D. Milman and G. Schechtman, Asymptotic theory of finite dimensional normed spaces, Lecture Notes in Math., vol. 1200, Springer-Verlag, Berlin, 1986. MR 856576 (87m:46038)
  • [R] H. P. Rosenthal, On the subspaces of $ {L^p}(p > 2)$ spanned by sequences of independent random variables, Israel J. Math. 8 (1970), 273-303. MR 0271721 (42:6602)
  • [Ru] W. Rudin, Trigonometric series with gaps, J. Math. Mech. 9 (1960), 203-227. MR 0116177 (22:6972)
  • [S] S. J. Szarek, Spaces with large distance to $ l_\infty^n$ and random matrices, (to appear).
  • [Z] M. Zippin, The finite-dimensional $ {P_\lambda }$ spaces with small $ \lambda$, Israel J. Math. 39 (1981), 359-364. MR 636903 (83h:46031b)
  • [Zy] A. Zygmund, Trigonometric series. II, Cambridge University Press, Cambridge, 1959. MR 0107776 (21:6498)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 46B07

Retrieve articles in all journals with MSC: 46B07


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1991-0989576-2
Keywords: Finite dimensional $ {L_p}$-spaces, complemented subspaces of $ {L_p}$, decomposition method, $ {\Lambda_p}$-sets
Article copyright: © Copyright 1991 American Mathematical Society

American Mathematical Society